1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

I appear to be loosing the war

Discussion in 'Type 2 Diabetes' started by pav, May 26, 2013.

  1. pav

    pav Type 2 · Well-Known Member

    Messages:
    361
    Likes Received:
    0
    Trophy Points:
    56
    Last week the doc increased my meds again to 160 mg of gliclazide and confirmed the max dose of metformin should be 2000 mg, she warned me of hypos, so I increased the gliclazide in two stages 120 mg until two days ago and then the 160 mg in the morning.

    It appears after 2 hours after eating my numbers shoot up to 10 +. Checked this morning before driving was 8.4 as normally takes a while I had a few fruit pastels as normally by the time I get back to the car it would be around 4.7 (if at home would be ok) Today to may surprise its 10.6 (normally around 7 or 8 when I get back to the car sufficient to drive home (20 min drive), an 1 3/4 later its down to 4.7.

    Had some granary bread with turkey (did have a little treat 1/2 a sponge cup cake cut flat to remove the topping) 3 hours later its 12.3 and about to have tea of granary bread and the other slice of turkey, no more treats.

    The gliclazide is bringing the BS levels down just hope its not bringing them down to quick and too much. Just seams now that any thing I eat is sending the level up to high.

    Thought I had this sorted out a couple of weeks ago eating reasonable food no white floor food, level climbed reasonable well, and came down equally well.

    Had a low of 3.8 around midnight last night and had a nibble and this morning a happy 4.7.

    Just can't seam to get the balance right between food intake and the meds, begin to wonder if I would be better off on insulin or other alternatives. I was happy with the situation as every thing levelled off nicely from the 20's I was getting in Jan to the range of 4.4 to 8.5 with the odd peak. Now its frustrating as don't know what to eat when and where so day times are in the good range without having to run the risk of a hypo in the night. :(
     
  2. barrym

    barrym LADA · Well-Known Member

    Messages:
    565
    Likes Received:
    176
    Trophy Points:
    103
    How did you know about the hypo at midnight? Were you in bed, asleep, or just a night owl;-)

    Barry

    Sent from my Nexus 7 using Tapatalk 2
     
  3. pav

    pav Type 2 · Well-Known Member

    Messages:
    361
    Likes Received:
    0
    Trophy Points:
    56
    Getting to be a night owl watching TV as can't sleep that much, just some thing was not right could not really put my finger on what was wrong so tested myself, on the only other night low was around 1 am, when woke up wanting to go to the loo and that was 3.7.

    Both these lows happened on the days I changed the dose of gliclazide, the other low I had was in the day time, again on the first day of going on gliclazide.

    I have had a couple of other lows where its down to me in the region of 3.9 manly having a very late meal or having a meal with no carbs like a turkey omelette.
     
  4. desidiabulum

    desidiabulum · Well-Known Member

    Messages:
    691
    Likes Received:
    763
    Trophy Points:
    113
    I'd really steer clear of the granary bread if I were you. I used to find a small mouthful didn't do any damage, but I recently got 2 huge spikes from it. I suspect some manufacturers are altering the content. Your meds may be gradually becoming less effective, but it might be worth doing some systematic revising of what you are eating as well, eating to your meter etc.
     
  5. Phoebecliff

    Phoebecliff · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    Granary bread is the worst for me! Very high levels after eating...spikes aren't good!


    Sent from the Diabetes Forum App
     
  6. pav

    pav Type 2 · Well-Known Member

    Messages:
    361
    Likes Received:
    0
    Trophy Points:
    56
    Looks like granary and white bread is off the list of foods, it also looks like the meds are to high as waking test was the lowest I have ever seen @ 4.0. Will drop back to 120 mg of gliclazide until I can speak to a doctor at least at that dose, BS level is in the better region of 5.0 on waking.

    At the moment it does feel I am eating to the meter and trying to eat a reasonable meal, with out sending readings high or low. Eating on metformin was a doddle compared to gliclazide + metformin, except metformin on its own no longer works.
     
  7. desidiabulum

    desidiabulum · Well-Known Member

    Messages:
    691
    Likes Received:
    763
    Trophy Points:
    113
    I'd stay positive -- it's good that you don't need as much gliclazide. I've been stable for a while on 100mg. You might want to juggle timing and dosage to find a way of avoiding hypos. I find 20mg before breakfast is the most that I can take to avoid afternoon hypos, but then need 80 mg before evening meal. You may be the opposite. We're all different, but you should be able to find the combination that works for you. Good luck!
     
  8. pav

    pav Type 2 · Well-Known Member

    Messages:
    361
    Likes Received:
    0
    Trophy Points:
    56
    I still feel positive, and think its getting the timing / qty of the gliclazide right, at the moment I don't think taking gliclazide at night would suit me as that seams the most likely time to go low, may be a split dose morning and lunch time might be better. Will discuss with the last doctor I spoke to as she seams to show an interest in patients well being unlike most of the others.

    The frustrating bit is trying to work out what foods, I can eat or can't eat as some foods others can't eat I can with the exception of any thing made with white floor which appears to be a big no no. Baked spuds for instance don't cause me any problems, they are the only thing I have butter on (butter often goes out of date before its hardly started), the rest of the time its a spread I use.
     
  9. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    340
    Trophy Points:
    103
    pa
    I would suggest keping a deailed food/medicine/exercise/symptom diary or a week or sso. You may find what is causing your problems that way. And it will help your doctor
    i agree with other writers that bread tends to be sneaky. I only ever eat Burgen soya and linseed and never more than a slice.
    Any mass made bread is basically similar with a few bits added. Even with a granary, I'd read the info panel carefully it may be white bread in disguise!
    Hana
     
  10. pav

    pav Type 2 · Well-Known Member

    Messages:
    361
    Likes Received:
    0
    Trophy Points:
    56
    Keep meaning to do a log book, but with so many things going on, I keep putting it on the back burner.
     
  11. Neil Walters

    Neil Walters Type 2 · Well-Known Member

    Messages:
    264
    Likes Received:
    14
    Trophy Points:
    58
    Pav you have to record what you eat as otherwise you and your diabetic care team have no reference point - if you have a smart phone get MyFitnessPal and iBGStar and record everything everyday


    Diagnosed type II 1998 2 x 80 mg Gliclazide, 4 x 500mg Metformin and 1 x 100mg Sitagliptin
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook